|STI Preasure follow up
Apr 21, 2002
Thank you for responding to my question. My doctor thought it was the Viramune also giving me the rash. When I came out of the hospital from the Stevens Johnson, he put me on the combo you suggested, combivir and viracept. I got a bad rash, not the Stevens Johnson type, but bad. He put me on predisone for two weeks to overcome it and get through it. He also gave me a steroid shot. The rash covered me and did not go away. Any other combo suggestions? My doctor mentioned the Viread, but he didn't have anything else to switch with it. Thanks again for your useful info on STI and risk. That made me feel more comfortable.
| Response from Dr. Cohen
Seems like a rash while on combivir/viracept could be a rash more likely to the viracept- since a few percent do have a rash to this drug so you would not be the first to have this problem. And it may not fade with continued dosing - so can lead to needing an alternative. And it is fair to say that while the protease inhibitors are somewhat related, it is not clear that a rash to one predicts a rash to another. Of all of the PIs, amprenavir/agenerase has the highest risk for rash overall - but that does not mean you'd have one since only a minority of people do have a rash to any of these. So you can certainly try any of the others to see which one would work well for you.
As for viread in combination with combivir - we have reasons to suspect that it may be successful but there is so far no experience with this in any formal way, so no good way to know how successful it would be for you. For those who have no prior drug resistance, and whose viral loads are not too high/ Cd4 counts too low - it may be reasonable. Since it is not that different from another more well studied approach of three nucleosides called Trizivir.
Good luck - let us know if you need more input.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.